Seizure Medication Recalled Due to Contamination

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

Manufacturer Unichem Pharmaceuticals has issued a voluntary recall of divalproex, used to treat certain types of seizures, bipolar disorder, and migraine headaches.

This is a class II recall, the most common type of recall, which means that there is a situation where the use of the recalled medication may cause temporary or medically reversible adverse health consequences, but the likelihood of serious adverse effects is small. For more information on the different types of recalls, see our overview here.

Why was Divalproex recalled?

The manufacturer, Unichem Pharmaceuticals, has issued a nationwide voluntary recall of divalproex, with the knowledge of the FDA, due to possible contamination with another medication, metronidazole.

Metronidazole is an anti-fungal medication. Taking a contaminated medication can cause severe adverse effects.

What is affected by this recall?

The recall will affect the following:

Unichem Pharmaceuticals is notifying distributors and customers by letter and is arranging for return of all recalled products.

What should I do if I think I may have the affected product?

You should contact your physician or healthcare provider if you have experienced any problems that you think may be related to taking this medication.  

You should not stop taking divalproex without talking to your prescribing physician.

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Drugs featured in this story

Filed under